Hail, Anderson
- When
- April 15, 1:25 PM CST to 1:26 PM CST
- Where
- Anderson County, 4.96 mi SSW of Amiot
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.260, -95.500
Nickel sized hail reported.
There was one report of small hail from scattered storms during the day on 4/15.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
There was one report of small hail from scattered storms during the day on 4/15.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 15, 11:54 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1254 PM CDT Sat Apr 15 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 353 AM CDT Sat Apr 15 2023 - More rain today - Windy Sunday...fire concerns? - Cold Monday morning...frost? Showers and thunderstorms continue across the area early this morning. Radar estimates a widespread quarter of an inch to one inch of rain has already fallen over a good portion of the area. There will likely be a break in the rain this morning, but another round of showers and thunderstorms appears likely by the late morning or early afternoon as another vort max rotates around the base of the upper-level trough as it moves through eastern Kansas. By the time favorable conditions for severe weather materialize today, thunderstorms should be east of our area as we should be on the back side of a passing cold front. Strong cold-air advection will follow behind the departing front with breezy northwest winds. Temperatures will likely hold steady or fall through the day today. Overnight lows will likely drop into the 30s, but breezy winds should preclude any frost formation. Very dry air and strong northwesterly winds could lead to heightened fire danger on Sunday. Sunday afternoon relative humidity will fall into the 15 to 20 percent range. Sustained northwest winds around 30 mph with gusts to 45 mph appear likely during the morning and early afternoon. Wind speeds may begin to diminish by the late afternoon, when humidity will fall to the lowest levels. This, combined with the widespread rainfall we received Friday/Saturday could prevent the worst case fire weather scenario from materializing. Temperatures Monday morning could fall into the 30s. This time, wind won't be a factor and frost may develop. A Frost Advisory may be needed as we are firmly in the growing season at this point. An upper-level ridge is favored for early next week, then, several troughs are forecast to move through the central Plains, bringing more chances for showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1253 PM CDT Sat Apr 15 2023 Scattered thunderstorms slowly move east this afternoon, out of the MHK vicinity and into the TOP/FOE areas around 20Z. They should be entirely east by early evening, although a few showers could linger. MVFR cigs look like the norm until tonight as clouds clear west to east. NW winds look breezy throughout the period gusting 20-30 kt, decreasing toward the lower end of that range tonight but then increasing again tomorrow morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 321 AM CDT Sat Apr 15 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-160830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 AM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A few thunderstorms could produce gusty winds and small hail early this morning. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very high to extreme fire weather will be possible on Sunday due to gusty northwest winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 AM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM HEAVY RAIN 2 W OLSBURG 39.43N 96.64W
04/15/2023 M2.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
TOTAL FROM STORMS LAST NIGHT. MAY HAVE ALSO
HAD SMALL HAIL.
&&
CPSpecial Weather Statement
National Weather Service Topeka KS
101 PM CDT Sat Apr 15 2023
KSZ054-151830-
Lyon-
101 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of southern Lyon County
through 130 PM CDT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Olpe, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Olpe and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 117 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 9636 3839 9635 3850 9629 3847 9595
3835 9595 3817 9618
TIME...MOT...LOC 1800Z 219DEG 42KT 3821 9632
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
138 PM CDT Sat Apr 15 2023
KSZ055-151915-
Osage-
138 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of Osage County through
215 PM CDT...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melvern Lake, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton,
Olivet, Melvern Lake and Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 9573 3843 9595 3851 9595 3887 9579
3887 9550 3877 9550
TIME...MOT...LOC 1837Z 206DEG 47KT 3847 9583
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
201 PM CDT Sat Apr 15 2023
KSZ040-055-056-151930-
Douglas-Franklin-Osage-
201 PM CDT Sat Apr 15 2023
...Strong thunderstorms will impact portions of Franklin,
southwestern Douglas and southeastern Osage Counties through 230 PM
CDT...
At 200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Scranton to 3 miles southwest
of Williamsburg. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ottawa, Centropolis, Pomona, Williamsburg, Quenemo, Princeton,
Rantoul, Globe and Pomona Lake.
This includes Interstate 35 between mile markers 166 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9551 3843 9551 3843 9553 3859 9568
3887 9541 3878 9523 3855 9506 3853 9506
TIME...MOT...LOC 1900Z 252DEG 41KT 3870 9570 3845 9551
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
210 PM CDT Sat Apr 15 2023
KSZ058-059-151930-
Coffey-Anderson-
210 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern
Anderson and southeastern Coffey Counties through 230 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Burlington, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, Westphalia and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3819 9581 3840 9552 3821 9526 3810 9570
TIME...MOT...LOC 1910Z 240DEG 45KT 3819 9566
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
219 PM CDT Sat Apr 15 2023
KSZ026-039-040-055-056-151945-
Shawnee-Jefferson-Douglas-Franklin-Osage-
219 PM CDT Sat Apr 15 2023
...Strong thunderstorms will impact portions of northeastern
Franklin, southern Jefferson, southeastern Shawnee, Douglas and
northeastern Osage Counties through 245 PM CDT...
At 218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Topeka to near Ottawa. Movement was northeast
at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Tecumseh, Eudora, Richland,
Wellsville, Centropolis, Perry, McLouth, Lecompton, Clinton, Lone
Star, Rantoul, Pleasant Grove, Vinland, Pauline, Williamstown and
Grantville.
This includes the following highways...
Interstate 35 between mile markers 181 and 198.
Kansas Turnpike between mile markers 175 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 9507 3852 9526 3901 9576 3923 9518
3897 9519 3898 9516 3895 9509 3898 9508
3899 9506 3898 9506
TIME...MOT...LOC 1918Z 263DEG 48KT 3900 9566 3859 9526
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseThe Topeka radar (KTWX), 104 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094311.